Arrhythmia Alliance
3,247 members1,055 posts

Racing pulse during moderate exercise

Hi

I'm 25 years old with AF, have been living with it for almost 3 years now and all that time I've been trying to exercise more and get healthier. I'm no way near over weight (and never have been) and I try to eat a balanced diet, but whenever I go out on my bike and have to cycle up a small hill or walk uphill while taking out in the countryside(Derbyshire mainly) my pulse often races and I feel a bit funny... no matter how often I exercise, the same thing happens. I'm wondering if this is somthing to worry about and if I should see my cardiologist regarding it? I'm on a beta blocker for arrhythmia (Bisorpolol), could this be causing problems with excersise? Or am I just worrying too much? I've noticed that I worry a lot more about things since having AF!

Thanks

12 Replies
oldestnewest

Hi Ndelap, I am also on bisoprolol 2.5 mgms I was put on this when my heart started racing for no reason and was told it was svt I have had an echo done privately (only because the waiting list was to long) it was fine but I also find that when I am swimming it starts off okay and then I get the feeling that my heart is going to start racing again and it's a weird feeling I can't describe It I was at the cardiologist for my review and he suggested to go down to 1.25 which I am going to try. I am a lot older than you and I don't have AF. But thought this would help.

1 like
Reply

I had similar symptoms while on biso for AF. After having ablation I am off of it and have not had any SVT like symptoms

Reply

That's good, what sort of Ablation did you have? Did you find the Biso was causing the symptoms? I can't wait for the day that I can just get on with life with no symptoms!

Reply

I had my AF Ablations in 2016. Like you I was trying to do exercises and when I told the doctor what I was doing I got basically got told to stop it as this was putting my life in danger and even the heart consultant told me the same.

As frustrating as it may be from not doing the exercise it is best to hold off until such time you have been given the all clear to do so. I still have issues when walking for any length of time including walking up hills in my local area to get me back home.

You do need to go back to your GP and then to your consultant. Explain to them what and when you are having this moments of a fast pulse and they will advise you. But I sure as hell would not be doing any exercise other than little light walking and nothing else..

Regards

Rhonda

Reply

I was advised to do moderate exercise by the Cardiologist in 2015 after I had a (failed) Ablation.

In what way is exercise putting you in danger? That sounds very scary I hope you're ok! I'm not sure I'll go that far but I'm definitely going to get an appointment to see the Cardiologist again.

Thanks

Reply

Something to do with putting more strain on the heart so for me it was very light walking on the flat ground taking baby steps and nothing more. I sometimes think doctors just like to scare people. Hope you get yourself sorted soon.

I am OK resting a lot still and finding some things are still rather tiring with a pulse having its moments with my heart racing away at the time.

Take care

Rhonda

Reply

So what is the actual heart rate bpm you feel is too fast for the exercise you are doing?

During exercise if you are not fit it will be a lot higher than if you are.

Also SVT is when your heart suddenly races without any build up like a switch being thrown. If it builds up as you exercise and has a normal (not erratic) beat it is not SVT, even if you feel it goes too high for the exertion. If the latter is the case you should look for other causes, like a magnesium deficiency or diet.

Roy

2 likes
Reply

I,m a lot older than yourself but since taking bisoprolol it has affected my ability to rush around at my usual pace, my breathing seems to be limited and I get light headed.

Reply

Hi. I think you need to get checked out.

I was put on this beta blocker for my arithmea and found it difficult to walk ,although very fit except for this problem, I found whilst taking them I found it very difficult to breath whilst walking up any hill and had to stop cycling altogether.

I phoned the Arithmea Nurse and she arranged for my tablets to be changed. It's a long story but yes I would seek help.

Reply

Thank you yes sounds similar to me but my symptoms are not quite as extreme. What did they change you into? I'm arranging an appointment with the Cardiologist at the moment.

Reply

,they changed me first onto Vepramil, these worked for a couple of weeks and then no longer did the job. After seeing consultant I was put on Flecanide. I have been on these about 18 months and am now back to cycling again.

Reply

I was on verapamil before beta blockers and had to change due to nasty side effects.. thanks for your info anyway!

1 like
Reply

You may also like...